Hail, Franklin
- When
- August 29, 2:50 PM CST
- Where
- Franklin County, 0.62 mi SSW of Lyon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.512, -91.174
A cold front moved through the region. A few of the storms became severe producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region. A few of the storms became severe producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 29, 1:22 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 222 PM CDT Mon Aug 29 2022 .SHORT TERM... (Through Late Tuesday Night) Issued at 218 PM CDT Mon Aug 29 2022 Current water vapor imagery shows a trough digging across the Midwest with a shortwave diving south/southeastward across Minnesota and Iowa. At the surface, a cold front is draped north of the CWA stretching from northern Illinois into northern Missouri. Ahead of this front, a weak pocket of vorticity stretched over the Ohio Valley into southern Missouri is creating lift in an environment characterized by 3,500-4,000 J/kg of MLCAPE, leading to the scattered convection that has recently blossomed across portions of the area along and south of I-70. Effective shear in this area is 20 kts or less, leading to fairly unorganized storm structure and fairly short cell life given lack of updraft-downdraft separation. While the overall severe threat from this convection is low, the amount of instability present could lead to updrafts becoming briefly capable of large hail. Additionally, recent SPC mesoanalysis shows 1,000+ J/kg of DCAPE with heightened microburst composite values centered over the CWA, so gusty winds, some reaching severe strength, are possible as cores collapse. This activity is expected to wane in intensity and coverage during the early evening as instability decreases with the setting sun. The other area we are monitoring for storm development later this afternoon is in northern portions of the CWA as the cold front sinks into the area. Forcing from the front itself will likely be the primary trigger for storm initiation, as the aforementioned shortwave to the north is lagging too far behind the front to provide much support. The environment in this portion of the CWA will be similarly unstable as described above, but given its proximity to the approaching trough, effective shear will be on the order of 20-30 kts. This will lead to a little more updraft organization compared to ongoing convection in southern portions of the CWA, but generally multicells are expected. These updrafts will also pose a hail and damaging wind threat, with primarily damaging wind expected as storms potentially interact and cluster as cold pools develop. Waning instability later this evening will also lead to a decrease in storm coverage and intensity in this part of the CWA, especially if storms fail to congeal and form a cold pool. The low-level jet will be fairly weak tonight, but may be just strong enough to support convergence along the front as it sinks southward or along any outflow boundaries to support a low, continuing chance for showers and weak thunderstorms overnight into the early morning hours. Early tomorrow, the front is expected to clear the southern/southeastern portions of the CWA as the trough axis swings through the Midwest, leaving the CWA under northwesterly flow aloft. Low-level flow will also be out of the northwest behind the front and will advect cooler air into the area. This advection will be offset somewhat by clearing skies allowing for ample surface heating, leading to temperatures tomorrow being only approximately 5 degrees cooler than Monday's values. However, the front will also scour moisture from the area, leading to a more comfortable feel compared to as of late. Elmore .LONG TERM... (Wednesday through Next Monday) Issued at 218 PM CDT Mon Aug 29 2022 At the start of the extended forecast period, the upper-level pattern will be characterized by troughing over the northeastern U.S. and ridging over the Rockies, leaving the Middle Mississippi under northwesterly flow. Within this flow, deterministic guidance shows a shortwave slowly traversing the northeastern periphery of the ridge through the region Wednesday into Thursday. Thanks to the early week front scouring moisture out of the region and a surface high firmly in place, precipitation with this feature is very unlikely. Nearly all ensemble members are dry, giving me high confidence in this solution, with the only impacts from the shortwave being potentially an increase in mid- to upper-level clouds. Through the remainder of the extended, guidance consensus is that a trough will quickly pass through southern Canada and the far northern U.S. and kick the previously mentioned shortwave out of the Middle Mississippi Valley. The western ridge will expand and build into the region, but ensemble diverge on to what degree, leading to uncertainty in temperatures through the weekend. Currently, the 75th percentile of ensemble guidance has temperatures around 90 degrees for afternoon highs, so while a slight, gradual warm-up is expected through the weekend, temperatures will generally remain typical for this time of year. Elmore && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1213 PM CDT Mon Aug 29 2022 A couple rounds of impacts are possible at all local terminals through today into the early overnight hours due to thunderstorms. Currently, an area of scattered showers and thunderstorms is stretched across southeastern Missouri and southwestern Illinois. If this activity is to impact any terminals, KJEF, KSUS, KSTL, and KCPS are the likely terminals. Confidence in direct impact is low at this time, but if storms do move over terminals, brief bouts of MVFR to IFR visibilities are possible. These showers and storms are expected to shift south away from the local terminals this afternoon. This evening into the overnight hours, a cold front will sweep across the area and over the local terminals. A broken line of showers and storms is expected with this front that is expected to impact the local terminals from north to south. The most likely impact is reduced visibilities into MVFR flight conditions. IFR visibilities are possible in the heavier cores, but confidence is low in those impacting local terminals directly at the moment. The chance for rain will come to an end later in the night as winds shift to out of the north/northwest behind the front. Confidence is high in VFR flight conditions then through the rest of the period. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 231 PM CDT Mon Aug 29 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 231 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. The chance for scattered thunderstorms will continue across the area through tonight. Some of the storms through this evening will be capable of large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low chance for thunderstorms across portions of southeastern Missouri on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail or damaging wind gusts the the Saint Louis National Weather Service. Elmore
The St Louis radar (KLSX), 48 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm winds blew down a large tree at the intersection of Highways C and YY.
Thunderstorm winds blew down numerous large tree limbs.
Thunderstorm winds knocked down several power lines around town. Also, several power poles were leaning on the west side of town. A large tree was blown down, as well as numerous tree limbs.
Thunderstorm winds blew down numerous large tree limbs around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054609, 1054610, 1054611, 1054613, 1054615, 1054617.